Alert archive / Michigan / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 57, NWS Northern Indiana

July 21, 2022Berrien County, Cass County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at Jul 21, 2022, 8:16 PM EDT for Berrien County, Cass County, Michigan. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2022, 8:16 PM EDT (00:16 UTC)
Expired
Jul 21, 2022, 9:00 PM EDT
In force
44 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Berrien County, MI, Cass County, MI

The radar

The Northern Indiana radar (KIWX), 75 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 7:48 PM EDT, 28 minutes earlier.

Area forecast discussion, Jul 21, 7:48 PM EDT, 28 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
748 PM EDT Thu Jul 21 2022

.SYNOPSIS...
Issued at 254 PM EDT Thu Jul 21 2022

Warm but less humid conditions will be in store on Friday. Heat
and humidity will build for the weekend with peak afternoon heat
indices in the mid to upper 90s expected on Saturday. Slight
chance of showers and thunderstorms are possible this evening.
Periodic chances of showers and storms will follow for Friday
night through the beginning of next week.

&&

.UPDATE...
Issued at 747 PM EDT Thu Jul 21 2022

Continuing to monitor convection from west of KGRR SW to over S Lk
MI back to north of the Chicago metro area. A few of the storms
have attempted to organize with one in particular over mid lake
(and now dropping ESE towards South Haven) exhibiting transient
supercell characteristics, semi deviant in its overall motion at
times (E then SE then back to E) and likely produced severe level
winds over the lake. Exactly how these storms will continue to
unfold is still uncertain, but HRRR still seems closest to reality
with current setup so tending to lean somewhat towards it. If it
is to be believed, convection should continue to drop SE and may
expand somewhat as it runs into at least 1000 to maybe 2000 J/KG
of CAPE still in place after dark. While severe threat still
likely minimal will monitor trends. As for pops, at this point
will clean up a bit to adjust timing, but keeping in slgt chc to
chc for now to see if everything holds together or even expands
some.

&&

.SHORT TERM...(This Evening through Friday)
Issued at 254 PM EDT Thu Jul 21 2022

Breezy conditions today will continue over the next several hours
ahead of a short wave originating from the northwest. The breezy
conditions continues to create moderate swim risk on Lake Michigan
beaches, earlier reports from Warren Dunes and Silver Beach
indicated 3 foot waves. This shortwave is moving through a northwest
flow aloft and will increase chances for some showers and even a few
thunderstorms later this evening. The best chances look to be the
more northern portions of our CWA however a few storms cannot be
ruled out further south. Any of the storms that develop are not
expected to become severe. Main threats would be gusty winds and
brief heavy rainfall, and of course dangerous cloud to ground
lightning. This shortwave will continue to move east to
southeastward through the area by late tonight. Winds will trend
lower with the exit of the disturbance. Precipitation amounts will
be minimal with the showers, locally heavier amounts would be
expected with any thunderstorms however.

&&

.LONG TERM...(Friday Night through Thursday)
Issued at 254 PM EDT Thu Jul 21 2022

Temperatures will trend higher over the next couple of days with a
westerly to northwesterly flow in place and synoptic heights
slightly increasing on the northern periphery of an elongated ridge
over the mid south. The hottest day will be on Saturday with highs
ranging in the upper 80s to low 90s. Surface moisture will also
increase on Saturday with dew points in the upper 60s to lower 70s.
This will make Saturday a bit uncomfortable with heat indicies in
the mid to upper 90s.

Several more disturbances will move through the quasi-zonal flow
aloft over the next several days bringing periods of increased
chances for showers and thunderstorms. Saturday will have decent
surface moisture along with ample surface warming. A disturbance
moving through will provide enough instability and lift to bring a
decent chance of thunderstorms. Shear may be the limiting factor.
Will have to keep an eye on that. SPC currently has our entire area
under a marginal risk for severe storms on Saturday.

A Hudson Bay trough will push lower heights southward beginning
Sunday bringing relief in the form of a cooling trend. Sunday high
temperatures will be slightly cooler than Saturday with highs in the
mid 80s and low 90s. But on Monday and Tuesday high temperatures
will be noticeably cooler with highs in the upper 70s to lower
80s. Precipitation chances look to remain increased with the zonal
flow firmly in place continuing to bring western Canadian
disturbances through the region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 747 PM EDT Thu Jul 21 2022

Focus of TAFs (mainly at KSBN) remains on non-zero threat for
isolated convection over the next couple of hours. Been tracking
widely sct showers/storms which now extend from south of KMKG to
over S LK MI to N of KORD. These will continue to track ESE with
a few cells in far SE WI to over the SW part of the lake possibly
taking aim on KSBN. Despite how the radar looks, confidence quite
low on will it impact the site and if so how strong will it be.
Enough signals to introduce a VCSH mention with maintenance of
VFR conditions for now. Given the isolated nature any impacts
would encompass a very narrow wind which will diminish the later
we go. If coverage/intensity expands will amend accordingly. Have
left KFWA dry as even lower confidence anything makes it to the
site and it it does most likely will be a high based shower.

Once this threat has passed, VFR conditions to dominate with a
shift to NW winds behind the front.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

UPDATE...Fisher
SYNOPSIS...Andersen
SHORT TERM...Andersen
LONG TERM...Andersen
AVIATION...Fisher

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 21, 3:05 PM EDT, 5 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
305 PM EDT Thu Jul 21 2022

INZ003>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-221915-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
305 PM EDT Thu Jul 21 2022 /205 PM CDT Thu Jul 21 2022/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

An isolated thunderstorm or two is possible this afternoon and
evening. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The best chances of thunderstorms will be late Friday night into
midday Saturday, and then again late Saturday night into Sunday. A
few of the storms may be strong with gusty winds.

There is another chance of thunderstorms on Wednesday.

Saturday peak heat indices will reach into the mid to upper 90s and
may cause heat-related illness.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MIZ077-221915-
Berrien-
305 PM EDT Thu Jul 21 2022

This Hazardous Weather Outlook is for southwest Michigan.

.DAY ONE...This afternoon and tonight.

There is a moderate swim risk at southeast Lake Michigan beaches
through this evening.

An isolated thunderstorm or two is possible this afternoon. Severe
weather is not expected

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The best chances of thunderstorms will be late Friday night into
midday Saturday, and then again late Saturday night into Sunday. A
few of the storms may be strong with gusty winds.

There is another chance of thunderstorms on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-221915-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
305 PM EDT Thu Jul 21 2022

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

An isolated thunderstorm or two is possible this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a chance of thunderstorms Friday night through Sunday, and
again on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Andersen

In the hours before

Special weather statement, Jul 21, 7:49 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Northern Indiana
749 PM EDT Thu Jul 21 2022

MIZ077-220015-
Berrien MI-
749 PM EDT Thu Jul 21 2022

...A strong thunderstorm will impact portions of northeastern Berrien
County through 815 PM EDT...

At 749 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of St. Joseph, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Stevensville around 800 PM EDT.
  Benton Harbor, St. Joseph and Fair Plain around 805 PM EDT.

Other locations in the path of this storm include Benton Heights and
Berrien Springs.

This includes the following highways...
 Interstate 196 between mile markers 0 and 2.
 Interstate 94 in Michigan between mile markers 17 and 36.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4215 8622 4185 8623 4197 8663 4213 8653
      4211 8650 4212 8649 4217 8643
TIME...MOT...LOC 2349Z 283DEG 28KT 4209 8663

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

HC

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 9:18 PM EDTSevere Thunderstorm WarningIWXElkhart42 min
Jul 21, 9:23 PM EDTSpecial Marine WarningIWX37 min
Jul 21, 9:45 PM EDTSevere Thunderstorm WarningIWXElkhart, LaGrange, Saint Joseph30 min
Jul 21, 10:07 PM EDTSevere Thunderstorm WarningIWXElkhart, LaGrange, Noble23 min
Jul 21, 10:36 PM EDTSpecial Weather StatementIWXElkhart, LaGrange39 min
Jul 21, 11:19 PM EDTAreal Flood AdvisoryIWXElkhart, LaGrange3 hr
Jul 21, 11:33 PM EDTAreal Flood AdvisoryIWXLaGrange3 hr
Jul 22, 1:04 AM EDTSpecial Weather StatementIWXDeKalb26 min
Jul 21, 11:00 PM EDTSpecial Weather StatementIWXFulton, Williams45 min
Jul 21, 8:55 PM EDTSevere Thunderstorm WarningIWXBerrien, Cass36 min
Jul 21, 9:33 PM EDTSpecial Weather StatementIWXBranch27 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.